Alert archive / Idaho / Special Weather Statements in 2025

Special Weather Statement, NWS Missoula, MT

August 7, 2025Lewis County, Idaho

NWS Missoula, MT issued this special weather statement at Aug 7, 2025, 1:03 PM PDT for Lewis County, Idaho. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2025, 1:03 PM PDT (20:03 UTC)
Expired
Aug 7, 2025, 1:45 PM PDT
In force
42 min
Issued by
NWS Missoula, MT
Hail
0.50 in
Wind
30

County Lewis County, ID

The radar

The Spokane radar (KOTX), 158 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 1:27 PM PDTHAIL 0.251 W Orofino, ID
Aug 7, 1:30 PM PDTHAIL 0.52 E Orofino, IDWind gusts estimated between 40 and 50 mph.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.1 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2025-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2025-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2140 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WWUS85 KMSO 072003
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
103 PM PDT Thu Aug 7 2025
 
IDZ005-007-072045-
Northern Clearwater Mountains ID-Orofino/Grangeville Region ID-
103 PM PDT Thu Aug 7 2025

...A strong thunderstorm will impact portions of west central
Clearwater County through 145 PM PDT...

At 101 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Orofino, moving east at 20 mph.

HAZARD...Visibility one-half mile or less, half-inch hail, and winds 
         in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Low visibility could result in dangerous driving 
         conditions. Gusty winds could knock down tree limbs and 
         blow around unsecured objects.

Locations impacted include...
Orofino, Teakean, Ahsahka, Dent, and Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Dworshak Reservoir, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4663 11645 4663 11633 4666 11632 4670 11604
      4648 11598 4646 11636 4647 11637 4650 11637
      4650 11645 4659 11646
TIME...MOT...LOC 2001Z 262DEG 18KT 4656 11641 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:32 AM PDT, 10 hours 31 minutes earlier.

Area forecast discussion, Aug 7, 2:32 AM PDT, 10 hours 31 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
332 AM MDT Thu Aug 7 2025

.DISCUSSION...

KEY MESSAGES:

- The KMSX Radar (Missoula, MT local weather radar) will remain
  offline due to scheduled maintenance through August 9th

- Cooler and showery today, with a few stronger storms across
  west-central Montana and north-central Idaho

- A pattern change to northwest flow and a building ridge this
  weekend into next week.

A low pressure system will move into the Idaho Panhandle today, slowly
pushing a cold front through north-central Idaho and western Montana.
Because the front will arrive during the warmest part of the day,
we are expecting some stronger showers and
thunderstorms, mainly across north-central Idaho into west-
central Montana. These storms could bring moderate to heavy
rainfall, small hail, and lightning. Gusty winds aren't expected
to be a widespread issue, but a few of the stronger storms might
produce wind gusts up to 45 mph. At the same time, widespread
showers will develop across northwest Montana. Temperatures today
will stay cool, running about 10 to 15 degrees below normal for
early August.

By Friday, the low will start to move out of the Northern Rockies, but
it will still bring wrap-around moisture, especially to northwest
Montana and areas near Glacier National Park. There is still some
uncertainty in how much rain will fall across northwest Montana,
but most models are trending wetter, so we've bumped up rain
chances near the Continental Divide. Snow levels could drop to
around 8,000 feet Friday morning, which means a light dusting of
snow isn't out of the question in the highest elevations of
Glacier. And if skies clear overnight, it could get quite
chilly. Many high mountain valleys may dip into the 30s, with
places like Dixie, Idaho possibly seeing lows in the 20s.

Looking ahead, the weather pattern shifts to a more northwesterly flow,
eventually transitioning to weak ridging by early next week. That means
we'll start to warm up and dry out. By Sunday or Monday,
temperatures should be back near normal for this time of year.

&&

.AVIATION... Precipitation associated with an approaching low
pressure system is spreading into northwest Montana this morning.
Shower activity is anticipated to be within the vicinity of KGPI
by 07/12z. A weak cold front will allow for the development of
showers and thunderstorms across north central Idaho into west
central Montana this evening. KMSO, KHRF and KBTM could be
impacted by this convection during the afternoon and early
evening hours. The main threats will be lightning, brief heavy
rain, small hail and wind gusts to 40 kts.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Aug 7, 1:03 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
103 PM PDT Thu Aug 7 2025

IDZ005-007-072045-
Northern Clearwater Mountains ID-Orofino/Grangeville Region ID-
103 PM PDT Thu Aug 7 2025

...A strong thunderstorm will impact portions of west central
Clearwater County through 145 PM PDT...

At 101 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Orofino, moving east at 20 mph.

HAZARD...Visibility one-half mile or less, half-inch hail, and winds
         in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Low visibility could result in dangerous driving
         conditions. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Orofino, Teakean, Ahsahka, Dent, and Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Dworshak Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4663 11645 4663 11633 4666 11632 4670 11604
      4648 11598 4646 11636 4647 11637 4650 11637
      4650 11645 4659 11646
TIME...MOT...LOC 2001Z 262DEG 18KT 4656 11641

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:10 AM PDTFlash Flood WatchMSOGranite, Missoula, Ravalli10 hr
Aug 7, 4:17 PM PDTSpecial Weather StatementMSOMissoula28 min
Aug 7, 1:15 PM PDTSpecial Weather StatementMSOLewis45 min
Aug 7, 1:41 PM PDTSpecial Weather StatementMSOLewis34 min
Aug 7, 2:42 PM PDTSpecial Weather StatementMSOClearwater33 min
Aug 7, 3:10 PM PDTAreal Flood AdvisoryMSOIdaho3 hr

Nearby

Special Weather Statements in Idaho, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.